Quantcast
Published On: Wed, Feb 26th, 2014

Princeton student’s possible adverse reaction to Bexsero: What is Rhabdomyolysis?

Just one week after Princeton University administered the second dose of the unlicensed meningococcal meningitis vaccine, Bexsero, and the week the University of California, Santa Barbara (UCSB) began giving the first dose, the Princeton community news source, The Daily Princetonian reports of at least one possible serious side effect from the vaccine in a student.

Blair Hall at Princeton University Public domain photo/Wikimedia commons

Blair Hall at Princeton University Public domain photo/Wikimedia commons

It is reported that an unnamed undergraduate student experienced a reaction 24 hours after receiving the vaccine–a condition called rhabdomyolysis.

According to the NIH:

Rhabdomyolysis is the breakdown of muscle tissue that leads to the release of muscle fiber contents into the blood. These substances are harmful to the kidney and often cause kidney damage.

When muscle is damaged, a protein called myoglobin is released into the bloodstream. It is then filtered out of the body by the kidneys. Myoglobin breaks down into substances that can damage kidney cells.

Rhabdomyolysis may be caused by injury or other any condition that damages skeletal muscle.

Despite the timing of the reaction, experts from the University Health Services and the University Medical Center of Princeton at Plainsboro say they do not believe the vaccine directly caused the condition.

However, physicians, not being able to explain the student’s Rhabdomyolysis, ended up calling it an “idiosyncratic diagnosis.”

The Centers for Disease Control and Prevention writes about safety and side effects on their website:

More than 8,000 infants, children, adolescents, and adults were safely vaccinated with the serogroup B meningococcal vaccine as part of the studies that resulted in its approval in Europe, Canada, and Australia. Like any vaccine, this one can potentially cause a serious problem such as a severe allergic reaction, though the risk of serious harm from the vaccine is extremely small.

The most common side effects take place where the shot was given (in the arm), which can include pain and tenderness, swelling, and hardness of the skin. Other common side effects for adolescents and young adults include nausea, feeling a little run down, and having a headache. These reactions usually last a short amount of time and get better on their own within a few days. Among adolescents, there is also a risk of fainting after getting this vaccine or any shot.

The FDA and the CDC approved the use of the unlicensed vaccine in these two university outbreak scenarios only.

Commentors on the Princetonian article look at the situation through a skeptical eye:

“I was under the impression that the vaccine was fairly new and there was limited case history on potential side effects. So the ‘this hasn’t happened before’ defense rings pretty hollow. If someone else gets the same condition one day after the vaccine, will they say ‘it hasn’t caused this before’ because they concluded that it didn’t this time?”

and

“A cursory google search reveals the following cases of seemingly vaccine-induced rhabdomyolysis:

http://onlinelibrary.wiley.com…

http://ndt.oxfordjournals.org/…

http://casereports.bmj.com/con…

http://www.ncbi.nlm.nih.gov/pu…

For more infectious disease news and information, visit and “like” the Infectious Disease News Facebook page and the Outbreak News This Week Radio Show page.

Looking for a job in health care? Check here to see what’s available

unnamed passport1

On the DISPATCH: Headlines  Local  Opinion

Subscribe to Weekly Newsletter

* indicates required
/ ( mm / dd ) [ALL INFO CONFIDENTIAL]

About the Author

- Writer, Co-Founder and Executive Editor of The Global Dispatch. Robert has been covering news in the areas of health, world news and politics for a variety of online news sources. He is also the Editor-in-Chief of the website, Outbreak News Today and hosts the podcast, Outbreak News Interviews on iTunes, Stitcher and Spotify Robert is politically Independent and a born again Christian Follow @bactiman63

Tags
Displaying 3 Comments
Have Your Say
  1. Ednnis says:

    It’s about time students and student newspapers start to take action on the issue of vaccines. Medical students should be especially aware of the issues even if it causes them some discomfort to explore the issues in an honest and objective way, not just believing the industry that funds their textbooks and curriculum.

  2. Dean says:

    You’d think that being students at Princeton they would be smart enough to know the folly of vaccines. But not apparently so.

    • me says:

      My cousin had a flu vaccine and had a reaction that paralyzed her from the waist down for over a week. She now has fibromyalgia. It happened within hours of the vaccine shot and she was told after she left the hospital that it was psychological and that she couldn’t prove that the vaccine caused it. My father had a pneumonia vaccine and was later hospitalized with pneumonia that caused respiratory distress and left him on a ventilator for a couple of weeks. But,as doctors love to say. It’s not the vaccines!

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Sign up for our Weekly Newsletter



Categories

Archives

At the Movies

Pin It